What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 30, 3:00 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 30, 3:00 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
400 PM EDT Mon Aug 30 2021
.SHORT TERM...(Tonight through Tuesday Night)...
Key Messages:
1. Rounds of showers and thunderstorms begin this evening and
continue through much of Tuesday.
2. Confidence in wind advisory criteria being reached across
portions of the Smoky Mountains has increased enough to issue a
wind advisory.
Discussion:
As of 3PM the center of Tropical Storm Ida was located across
central Mississippi with a broad area of light to moderate
precipitation expanding to our SW. Most recently, convective
activity looks to have started across NE AL/NW GA with recent
cooling of cloud tops on IR imagery. The airmass across NE Alabama
and northern GA is unstable with MLCAPE between 1k and 2k j/kg.
The better combination of shear/instability is still pretty far to
our SW closer to the center of the circulation. 0-1km shear is
under 10 knots currently, but east of the center 0-1km shear
quickly increases to near 30 knots. Hi-res guidance has picked up
on this activity and suggests this will continue to lift NE but
how long it lasts is questionable. We remain in an unstable
environment with elevated lapse rates, however, guidance has been
persistent in suggesting this activity wanes in intensity as it
moves into the MRX area. If it is able to maintain its strength though,
a threat of strong to severe storms does exist. Freezing levels
in this tropical environment will be fairly high so not expecting
much in the way of hail, although precipitation loading could
produce localized gusty winds. The tornado potential is a bit
uncertain this evening and tonight. We aren't really seeing a good
overlap of instability and shear during the overnight hours.
However, still can't rule it out as SPC does continue to highlight
a marginal risk for severe weather.
Showers and embedded thunderstorms really begin to move in
overnight tonight and through the day on Tuesday. PW values will
increase quickly on Tuesday with an environment conducive for
efficient rainfall processes. Expect rainfall rates to increase on
Tuesday as well. While 6-hour flash flood guidance is on the
higher side, the tropical environment and system speed does
present some concern for flooding issues. The main change to the
Flash Flood Watch was to extend it in coverage to include the rest
of our East Tennessee counties. While downslope should act to
reduce storm totals across these counties, localized flash flood
issues are still a concern.
There remains a severe weather concern for Tuesday as well. As
the center of the circulation moves into Middle Tennessee, shear
values in the lowest 1-2km will be on the increase. The main
question that still remains is the degree of instability. It won't
take much instabilty to create an environment for a tornado or
two. However, if and where the best combination of shear and
instability will be met is still uncertain.
Finally, winds in the lower troposphere will increase beginning
Tuesday. 850mb wind magnitudes increase upwards of 40-50 knots
during the afternoon hours and through Tuesday night. A SE wind
direction across the high terrain of the Southern Appalachians
will likely contribute to meeting or exceeding wind advisory
criteria and a wind advisory has been issues for the mountain
zones of Monroe through Carter.
Diegan
.LONG TERM...(Wednesday through Monday)...
Key Messages:
1. Showers and thunderstorms will linger early in the period before
the exit of Ida's remnants with Thursday onward staying dry for most
areas.
2. Temperatures will be slightly below average early in the period
with a warming trend later on.
Wednesday through Friday
The remnants of Ida are forecast by the National Hurricane Center
(NHC) and most model guidance to be in the Virginias with continued
ENE movement. Mid/upper-level troughing will be noted just east of
the area with a cold front approaching from the Ohio River Valley.
With this setup, N/NW flow will be result with lingering low-level
moisture sufficient to support continued showers, especially near
the higher terrain and in northeast Tennessee/southwest Virginia.
PWAT values still look to be elevated, but increasing CAA throughout
the layer looks to decrease rain production efficiency compared to
what was seen earlier with the system. Nevertheless, lingering
flooding concerns will remain. By Wednesday night, much of the low-
level moisture looks to exit the region west to east with the
aforementioned frontal boundary moving through the area north to
south. This will help to funnel in cooler and drier air from the
north associated with surface high pressure over the Great Lakes.
Notably cooler temperatures in the 50s are likely area-wide Thursday
night as subsidence will promote clear skies and continued drier
air, along with the northerly flow. A similar pattern will keep the
region dry and mild on Friday.
Saturday through Monday
Heading into the weekend, mid/upper high pressure will expand from
the Southern Plains, promoting a warming trend with quasi-zonal flow
aloft. There is uncertainty as to how the upper-level pattern will
evolve overall towards the end of the period with potential embedded
shortwave energy moving southward from the Great Lakes Region. As
such, low-end PoPs were included with near to above normal
temperatures still expected.
BW
&&
.AVIATION...
18Z TAF DISCUSSION.
Medium confidence forecast at CHA, TYS, and TRI as the remnants of
Ida continue to move North into the Tennessee Valley tonight and
into Tuesday. Would expect predominant VFR conditions at all three
sites through much of tonight with a gradual lowering in CIGS from
SW to NE. Included a TEMPO this afternoon for TSRA at TRI as
regional radar depicts TSRA across portions of southwest Virginia
that could move south and impact the terminal. Tuesday morning,
CIGS will begin to fall to MVFR as rounds of showers and possibly
embedded thunderstorms move in from the SW. Confidence on timing
of thunderstorms and associated IFR CIGS/Vis is low enough that
will only include PROB30 groups until confidence improves. Light
winds through tonight but expect an increase in southerly winds on
Tuesday with gusts up between 15-20 knots at CHA.
Diegan
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 72 78 71 82 64 / 80 90 80 40 10
Knoxville McGhee Tyson Airport, TN 71 80 70 79 63 / 50 90 90 70 10
Oak Ridge, TN 71 78 69 79 62 / 50 90 90 60 10
Tri Cities Airport, TN 68 83 68 76 61 / 30 80 90 90 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch from Tuesday morning through Wednesday
afternoon for Cherokee-Clay.
TN...Flash Flood Watch from Tuesday morning through Wednesday
afternoon for Anderson-Bledsoe-Blount Smoky Mountains-
Bradley-Campbell-Claiborne-Cocke Smoky Mountains-East Polk-
Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Johnson-
Knox-Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-
Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
Greene-Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington-West Polk.
Wind Advisory from 2 PM Tuesday to 8 AM EDT Wednesday for Blount
Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Flash Flood Watch from Tuesday morning through Wednesday
afternoon for Lee-Russell-Scott-Washington-Wise.
&&Hazardous weather outlook, Aug 30, 2:53 PM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
353 PM EDT Mon Aug 30 2021
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-312000-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
353 PM EDT Mon Aug 30 2021 /253 PM CDT Mon Aug 30 2021/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Outer rain bands associated with Ida may make their way into
southern parts of the Tennessee valley late this evening and
overnight. While the threat is low, an isolated tornado could
occur in these bands.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The remnants of Hurricane Ida will affect the area from late
tonight through Wednesday morning. Heavy rains and even some
isolated tornadoes will be a possibility.
Flooding is a concern as rain bands move through the area. The
primary areas of concern for heavy rains and flooding will be
along the Cumberland Plateau and western portions of southwest
Virginia where 2 to 4 inches of rain are forecast.
The threat for isolated tornadoes will continue on Tuesday as rain
bands from Ida continue to rotate into the forecast area. Primary
concern will be south of roughly Athens, but the threat will
extend into the northern Tennessee valley as well.
.SPOTTER INFORMATION STATEMENT...
Spotter reports are welcome for flooding and tornadoes.
In the hours before
Special weather statement, Aug 30, 12:46 PM EST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
146 PM EDT Mon Aug 30 2021
TNZ013-301815-
Campbell TN-
146 PM EDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of north central
Campbell County through 215 PM EDT...
At 146 PM EDT, Doppler radar was tracking a strong thunderstorm over
Red Ash, or 10 miles south of Williamsburg. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jellico and Indian Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 8405 3652 8405 3653 8423 3659 8423
TIME...MOT...LOC 1746Z 259DEG 4KT 3659 8415
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Aug 30, 4:18 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT Mon Aug 30 2021
TNZ099>102-302215-
West Polk TN-East Polk TN-Bradley TN-Hamilton TN-
518 PM EDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of Bradley, Polk and
Hamilton Counties through 615 PM EDT...
At 516 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Harrison to 9 miles southeast of East Ellijay.
Movement was north at 20 mph.
HAZARD...Winds in excess of 40 mph. A brief tornado can not be ruled
out.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chattanooga, Cleveland, Benton, Ducktown, Soddy-Daisy, Signal
Mountain, Walden, Lakesite, Charleston and South Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8510 3513 8536 3545 8517 3546 8511
3543 8510 3541 8502 3538 8503 3536 8497
3529 8495 3536 8487 3530 8474 3529 8472
3528 8475 3525 8473 3526 8471 3524 8470
3527 8467 3527 8459 3510 8431 3499 8432
TIME...MOT...LOC 2116Z 197DEG 17KT 3512 8518 3462 8432
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 30, 5:00 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
600 PM EDT Mon Aug 30 2021
TNZ035-083>087-101-102-302245-
Rhea TN-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-Meigs TN-Morgan TN-McMinn TN-
600 PM EDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of south central Morgan,
Rhea, Meigs, northeastern Polk, McMinn and western Monroe Counties
through 645 PM EDT...
At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Pikeville to 6 miles
northeast of Charleston to near Ducktown. Movement was north at 45
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Dayton, Sweetwater, Madisonville, Decatur, Etowah, Spring
City, Englewood, Graysville and Vonore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3536 8487 3531 8491 3532 8497 3541 8502
3546 8514 3557 8511 3591 8469 3603 8476
3595 8455 3589 8471 3582 8479 3576 8476
3571 8462 3564 8462 3562 8451 3567 8450
3564 8438 3567 8432 3552 8418 3507 8431
TIME...MOT...LOC 2200Z 190DEG 40KT 3552 8527 3533 8466 3503 8442
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 30, 5:28 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
628 PM EDT Mon Aug 30 2021
NCZ060-061-TNZ086-087-102-302330-
Clay NC-Cherokee NC-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-
628 PM EDT Mon Aug 30 2021
...Strong thunderstorms will impact portions of Cherokee, western
Clay, east central Polk and southeastern Monroe Counties through 730
PM EDT...
At 628 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Ducktown to near Morganton to
near Dahlonega. Movement was north at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Andrews, Murphy, Tellico Plains, Coker Creek, Violet, Tariffville,
Turtletown, Hiawasse Dam, Marble and Culberson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8426 3512 8445 3552 8419 3546 8409
3538 8401 3535 8404 3533 8403 3531 8404
3527 8401 3524 8401 3522 8396 3524 8387
3518 8381 3499 8395
TIME...MOT...LOC 2228Z 187DEG 24KT 3506 8452 3493 8423 3455 8389
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHLocal storm report, Aug 30, 5:41 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 PM EDT MON AUG 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM FLASH FLOOD 2 NNW WATERVILLE 35.14N 84.88W
08/30/2021 BRADLEY TN LAW ENFORCEMENT
SEVERAL ROADWAYS FLOODED.
&&
DH